Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 90, NWS Amarillo, TX

June 5, 2004Cimarron County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 5, 2004, 3:19 PM CDT for Cimarron County, Oklahoma. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2004, 3:19 PM CDT (20:19 UTC)
Expired
Jun 5, 2004, 4:15 PM CDT
In force
56 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Cimarron County, OK

The radar

The Amarillo radar (KAMA), 187 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2090 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

983 
WUUS54 KAMA 052019
SVRAMA
OKC025-052115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
318 PM CDT SAT JUN 5 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND EASTERN CIMARRON COUNTY IN THE PANHANDLE OF OKLAHOMA

* UNTIL 415 PM CDT

* AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF KEYES...OR ABOUT 5 MILES
  EAST OF BOISE CITY...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  BOISE CITY...KEYES AND GRIGGS

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3696 10276 3654 10272 3655 10210 3696 10211

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:58 AM CDT, 12 hours 21 minutes earlier.

Area forecast discussion, Jun 5, 2:58 AM CDT, 12 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
258 AM CDT SAT JUN 5 2004

.DISCUSSION...
ATTM...A FEW STORMS CONTINUE ACROSS THE SOUTH CENTRAL TX PANHANDLE
AND LIGHTER SHOWERS ACROSS THE OK AND NE TX PANHANDLE. BY SUNRISE
RAIN SHOULD HAVE ENDED ACROSS THE FORECAST AREA. LOOKS LIKE ANOTHER
ROUND OF STORMS TONIGHT. ONCE AGAIN EXPECT DEVELOPMENT ACROSS THE
HIGHER TERRAIN OF NE NM AND SE CO DURING THE AFTERNOON. THESE STORMS
WILL MOVE SOUTHEAST AND WILL LIKELY STRENGTHEN AND BECOME MORE
WIDESPREAD ACROSS MUCH OF THE AREA DURING THE EVENING HRS AS THEY
INTERACT WITH HIGH CAPES...HIGH DEWPOINTS...AND A WEAK FRONT OR
SURFACE BOUNDARY IN THE AREA.

WE MAY GET ONE MORE ROUND ON SUNDAY NIGHT...BEFORE UPPER FLOW
WEAKENS AND BEGINS TO TRANSITION TO A MORE SWLY FLOW BY MID WEEK.
AS THE LARGE UPPER TROF APPROACHES THE AREA LATE IN THE WEEK...A
FEW ISOLATED STORMS COULD AFFECT PRIMARLY WESTERN ZONES. HOWEVER...
NOT ENOUGH CONFIDENCE AT THIS TIME TO MENTION POPS IN ZONES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     90  62  88  62 /  20  30  20  20
BEAVER       89  64  86  66 /  30  40  20  20
BOISE CITY   88  59  87  58 /  30  30  20  20
BORGER       92  64  90  66 /  30  40  20  20
BOYS RANCH   96  63  88  63 /  30  30  20  20
CANYON       92  62  89  62 /  20  30  20  20
CLARENDON    94  66  90  66 /  20  30  20  20
DALHART      92  61  88  59 /  30  30  20  20
GUYMON       90  61  87  64 /  30  40  20  20
HEREFORD     94  62  89  61 /  20  30  20  20
LIPSCOMB     90  67  85  67 /  30  40  20  20
PAMPA        91  63  90  65 /  20  40  20  20
SHAMROCK     91  67  90  67 /  20  40  20  20
WELLINGTON   91  67  92  68 /  20  30  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

04/09
Hazardous weather outlook, Jun 5, 1:00 PM CDT, 2 hours 19 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT JUN 5 2004

OKZ001>003-TXZ001>020-061100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SAT JUN 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES LATE THIS AFTERNOON THROUGH TONIGHT.
THUNDERSTORMS ARE EXPECTED TO FIRST DEVELOP OVER HIGHER ELEVATIONS OF
SOUTHEAST COLORADO AND NORTHEAST NEW MEXICO AS ANOTHER UPPER LEVEL
LOW PRESSURE SYSTEM APPROACHES THE SOUTHERN HIGH PLAINS. THESE
STORMS ARE FORECAST TO MOVE SOUTHEAST INTO THE OKLAHOMA AND TEXAS
PANHANDLES LATE THIS AFTERNOON THROUGH TONIGHT ALONG WITH THE
UPPER LEVEL LOW PRESSURE SYSTEM. SOME OF THE STORMS WHICH FORM WILL
HAVE THE POTENTIAL TO BECOME SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

ISOLATED THUNDERSTORMS ARE EXPECTED ON SUNDAY AFTERNOON AND
EVENING. ANY STORMS THAT FORM ARE NOT EXPECTED TO REACH SEVERE
LIMITS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION AFTER 4 PM THIS AFTERNOON.

ANDRADE

In the hours before

Special weather statement, Jun 5, 2:50 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
250 PM CDT SAT JUN 5 2004

OKZ001-052100-
CIMARRON-
250 PM CDT SAT JUN 5 2004

...STRONG THUNDERSTORMS MOVING INTO CIMARRON COUNTY...

STRONG THUNDERSTORMS MOVING OUT OF SOUTHEAST COLORADO WILL CONTINUE
MOVING SOUTHEAST AT 25 MPH ACROSS CIMARRON COUNTY IN THE OKLAHOMA
PANHANDLE THROUGH 4 PM. KEYES AND BOISE CITY WILL LIKELY BE
AFFECTED. THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO
AROUND 45 MPH...HAIL UP TO ONE HALF OF AN INCH IN DIAMETER...
DEADLY CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.

ANDRADE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:51 PM CDTSevere Thunderstorm WarningAMABeaver, Texas54 min
Jun 5, 5:41 PM CDTSevere Thunderstorm WarningAMABeaver, Texas64 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.